Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 170, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2011, 1:13 AM CDT for 5 counties in Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2011, 1:13 AM CDT (06:13 UTC)
- Expired
- Jun 20, 2011, 2:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Mahaska County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 1:15 AM CDT | TSTM WND DMG | Albia, IA | NUMEROUS SMALL BRANCHES AND LIMBS DOWN ALONG WITH A FEW PORTIONS OF LARGER TREES. SOME OF THESE WERE BLOCKING PORTIONS OF THE ROAD. ANOTHER TREE FELL ONTO A VEHICLE AT THE CHINESE RESTAURANT ON EAST BENTON. |
| Jun 20, 1:17 AM CDT | TSTM WND GST 60 | Albia, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:51 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2723 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
734
WUUS53 KDMX 200613
SVRDMX
IAC007-051-123-135-179-200700-
/O.NEW.KDMX.SV.W.0170.110620T0613Z-110620T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
113 AM CDT MON JUN 20 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN DAVIS COUNTY IN SOUTHEAST IOWA...
SOUTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
EASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
WAPELLO COUNTY IN SOUTHEAST IOWA...
* UNTIL 200 AM CDT
* AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ALBIA...OR 17 MILES NORTH
OF CENTERVILLE...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
OTTUMWA...ELDON...BLAKESBURG...EDDYVILLE...DRAKESVILLE...
CHILLICOTHE...KIRKVILLE...OTTUMWA AIRPORT...FLORIS...FREMONT AND
AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.
&&
LAT...LON 4075 9295 4114 9295 4122 9240 4117 9240
4117 9218 4077 9217
TIME...MOT...LOC 0613Z 253DEG 43KT 4098 9276
WIND...HAIL 60MPH <.75IN
$$
BEERENDS3 follow-up statements
847
WWUS53 KDMX 200628
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
128 AM CDT MON JUN 20 2011
IAC007-051-123-135-179-200700-
/O.CON.KDMX.SV.W.0170.000000T0000Z-110620T0700Z/
WAPELLO IA-MONROE IA-MAHASKA IA-APPANOOSE IA-DAVIS IA-
128 AM CDT MON JUN 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
DAVIS...NORTHEASTERN APPANOOSE...SOUTHEASTERN MAHASKA...EASTERN
MONROE AND WAPELLO COUNTIES UNTIL 200 AM CDT...
AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF OTTUMWA...MOVING EAST
AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...ELDON...KIRKVILLE...OTTUMWA AIRPORT...FLORIS AND AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.
&&
LAT...LON 4076 9282 4089 9283 4116 9270 4121 9240
4117 9240 4117 9218 4077 9217
TIME...MOT...LOC 0628Z 259DEG 44KT 4098 9252
WIND...HAIL 60MPH <.75IN
$$
BEERENDS226
WWUS53 KDMX 200640
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
140 AM CDT MON JUN 20 2011
IAC123-135-200651-
/O.CAN.KDMX.SV.W.0170.000000T0000Z-110620T0700Z/
MONROE IA-MAHASKA IA-
140 AM CDT MON JUN 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHASKA AND
EASTERN MONROE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4077 9282 4090 9281 4090 9264 4107 9264
4111 9246 4108 9217 4077 9217
TIME...MOT...LOC 0641Z 274DEG 36KT 4093 9238
$$
IAC007-051-179-200700-
/O.CON.KDMX.SV.W.0170.000000T0000Z-110620T0700Z/
WAPELLO IA-APPANOOSE IA-DAVIS IA-
140 AM CDT MON JUN 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
DAVIS...NORTHEASTERN APPANOOSE AND WAPELLO COUNTIES UNTIL 200 AM
CDT...
AT 139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF OTTUMWA...MOVING
EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
ELDON...FLORIS AND AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.
&&
LAT...LON 4077 9282 4090 9281 4090 9264 4107 9264
4111 9246 4108 9217 4077 9217
TIME...MOT...LOC 0641Z 274DEG 36KT 4093 9238
WIND...HAIL 60MPH <.75IN
$$
BEERENDS922
WWUS53 KDMX 200700
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
200 AM CDT MON JUN 20 2011
IAC007-051-179-200709-
/O.EXP.KDMX.SV.W.0170.000000T0000Z-110620T0700Z/
WAPELLO IA-APPANOOSE IA-DAVIS IA-
200 AM CDT MON JUN 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAVIS...NORTHEASTERN
APPANOOSE AND WAPELLO COUNTIES WILL EXPIRE AT 200 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DAVIS
COUNTY UNTIL 215 AM CDT.
LAT...LON 4077 9282 4090 9281 4090 9264 4107 9264
4111 9246 4108 9217 4077 9217
TIME...MOT...LOC 0659Z 274DEG 36KT 4092 9214
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 12:40 AM CDT, 33 minutes earlier.
Area forecast discussion, Jun 20, 12:40 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1240 AM CDT MON JUN 20 2011 .SHORT TERM /TONIGHT/... SOMEWHAT COMPLICATED SCENARIO GOING INTO THE EVENING AND OVERNIGHT HOURS. 3000 J/KG UNCAPPED CAPE OVER THE SOUTH NOW...BUT LITTLE TO FOCUS INITIATION ON OVER IOWA FOR NOW. HOWEVER WEAK CONVERGENCE TAKING PLACE ACROSS US HIGHWAY 20-30 CORRIDOR WITH CU FIELD FROM NEBRASKA LIFTING ENE ALONG THAT ZONE. ANOTHER AREA OF DISTURBED CU FORMING MORE ALONG THE APPROACHING WARM FRONT SOUTH OF THE REGION IN NORTHERN KS AS WELL. IF LIS HIT -10 TO -12C BY EVENING...MAY NOT NEED MUCH ELSE TO FIRE OFF SOME STORMS. OVERNIGHT INCREASING LOW LEVEL JET IMPINGING ON BOUNDARY WITH H700 WAVE WILL BE MORE THAN ENOUGH TO SUSTAIN STORMS INTO THE OVERNIGHT HOURS. EARLY SVR THREAT MIGHT BE CONFINED TO SW SECTIONS THEN SPREADING TO THE NORTH DURING THE LATE EVENING/OVERNIGHT HOURS. ANY TOR THREAT SHOULD BE PRIOR TO 06Z WEST/SOUTHWEST AND THEN TRANSITION TO WIND...HAIL...AND RAIN THREAT. FFG REMAINS IN THE 1-2 INCH RANGE OVER MUCH OF THE REGION. CHALLENGES ARISE AS TO HOW ORGANIZED THREAT IS OVERNIGHT TNT. CORFIDI VECTORS OPPOSE LOW LEVEL JET FAR SOUTH TOWARD MORNING HOURS...WHICH COULD AID IN BACKBUILDING. WITH PWATS IN THE 1.2 TO 1.4 RANGE...SOME HIGH RATES AND RAINFALL AMTS ARE POSSIBLE. STORMS SHOULD LESSEN TOWARD PRE DAWN HOURS. TEMPS TNT WILL BE WARM WITH LOWS IN THE LOWER 70S SOUTH AND UPPER 60S NORTH. .LONG TERM/MONDAY MORNING THROUGH SUNDAY/... POTENTIAL SEVERE WEATHER OUTBREAK ON MONDAY AFTERNOON THROUGH THE OVERNIGHT HOURS WILL BE THE MAIN CONCERN IN THE EXTENDED...WITH ALL MODES OF SEVERE WEATHER LIKELY INCLUDING TORNADOES. THERE IS A POSSIBILITY OF REDEVELOPMENT TO A LESSER DEGREE OVER THE NORTHEAST ON TUESDAY. PATTERN THEN TRANSITIONS TO A MORE NORTHWESTERLY FLOW WITH MUCH COOLER AIR IN PLACE...AND AFTERNOON PEAK HEATING SHOWERS AND THUNDERSTORMS WITH NEAR RECORD LOW MAXIMUM TEMPS. MONDAY MORNING THROUGH TUESDAY MORNING... A WEAKENING MCS IS EXPECTED TO BE ONGOING BY 12Z TOMORROW MORNING. THE EXACT PLACEMENT OF THIS MCS...AND THE OUTFLOW BOUNDARIES IT LEAVES BEHIND WILL HAVE A LARGE IMPACT THE TIMING AND PLACEMENT OF CONVECTIVE INITIATION MONDAY AFTERNOON. GUIDANCE SHOWS A SHORTWAVE MOVING ACROSS THE IA/SD/NE BORDER EARLY MONDAY MORNING...WITH THE BEST H850 THETA_E ADVECTION ACROSS THE IA/MN BORDER. THESE LINGERING THUNDERSTORMS SHOULD BE ELEVATED...WITH MINIMAL THREAT FOR SEVERE WEATHER...ALTHOUGH A STRAY WIND OR HAIL REPORT IS POSSIBLE. HAVE HIGHEST POPS ACROSS THE NORTH TO REFLECT THE NORTHERN TRACK SUPPORTED IN BY THE QPF PLACEMENT IN THE 19.12Z GFS..ECMWF..AND NAM. HOWEVER...EXPANDED POPS ACROSS THE ENTIRE CWA TO ACCOUNT FOR THE CONVECTION THAT IS EXPECTED TO BREAK OUT ACROSS NEBRASKA SUNDAY EVENING...AND MAY STILL BE AROUND BY THE START OF THE PERIOD. THROUGHOUT THE REST OF THE MORNING HOURS AND INTO EARLY MONDAY AFTERNOON...THE UPPER LEVEL PV ANOMALY ACROSS THE TX/OK PANHANDLES SHOULD CONGEAL AN TAKE ON A NEGATIVE TILT AS THE JET STREAK ROUNDS THE BASE OF THE TROUGH. ANY RESIDUAL CLOUD COVER FROM THE OVERNIGHT CONVECTION SHOULD QUICKLY DISSIPATE...AND WARM AIR ADVECTION WITH H700 TEMPS OF 14-16C WILL ESTABLISH A CAP ACROSS CWA. AN ELEVATED MIXED LAYER FROM 700-500MB...COMBINED WITH AFTERNOON CLEARING SHOULD ALLOW THE BOUNDARY LAYER TO RAPIDLY DESTABILIZE WITH SBCAPES OF 3000-4000J/KG IN PLACE BY LATE AFTERNOON. THIS CONDITIONAL INSTABILITY WILL LIKELY BE REALIZED BY LATE AFTERNOON/EARLY EVENING AS THE STRONG SYNOPTIC FORCING WITH THE HEIGHT FALLS AHEAD OF THE PV ANOMALY WILL DYNAMICALLY DESTABILIZE THE MID LEVELS AND ERODE THE CAP. GIVEN THE FAVORABLE THERMODYNAMIC ENVIRONMENT IN PLACE...ATTENTION THEN TURNS TO THE WIND PROFILE TO DIAGNOSE THE CONVECTIVE MODE. BY MONDAY AFTERNOON THE AFOREMENTIONED JET STREAK WILL BE SURGING NORTHWARD ACROSS CENTRAL KS...EASTERN NE. DEEP LAYER SHEAR VALUES OF 50-60KTS WILL SUPPORT SUPERCELLS. MEANWHILE 6HR PRESSURE FALLS OVER EASTERN NE/SD WILL RESULT IN SOUTH SOUTHEASTERLY SURFACE WINDS. SOUNDINGS SHOWS VEERING WIND PROFILE IN THE LOWER LEVELS FAVORABLE FOR TORNADOES GIVEN THAT THE STORMS WILL BE SURFACE BASED. THE HIGHEST SHR VALUES WILL BE ALONG THE WARM FRONT...WHICH SHOULD BE LOCATED ACROSS THE NORTHERN HALF OF IOWA BY LATE AFTERNOON. CURRENTLY ENVISION THE SCENARIO UNFOLDING WITH THE WARM FRONT LIFTING ACROSS THE I80 CORRIDOR BY 18Z...HWY20 BY 21Z...AND TOWARD HWY18 BY 24Z. GIVEN THE MODEL TRENDS WHICH HAVE INTENSIFIED THE SYSTEM SLIGHTLY AND SLOWED IT DOWN...DONT SEE THE WARM FRONT SURGING NORTHWARD INTO MINNESOTA. ALONG THAT SAME LINE OF THOUGHT...FEEL THAT THE CAP WILL MOST LIKELY HOLD UNTIL AT LEAST 21Z...WITH CONVECTION BREAKING OUT IN THE AREA OF ENHANCED CONVERGENCE ALONG THE WARM FRONT. THESE STORMS ARE EXPECTED TO BE SUPERCELLULAR AND COULD QUICKLY TURN SEVERE. MEANWHILE ANOTHER ROUND OF STORMS SHOULD DEVELOP CLOSER TO THE UPPER LEVEL DYNAMICS ALONG THE DRY LINE IN EASTERN NE/KS...AND MOVE THROUGH CENTRAL IOWA OVERNIGHT. THESE STORMS WILL INITIATE AS DISCRETE SUPERCELLS...AND LIKELY GROW UPSCALE INTO A LINEAR COMPLEX WITH EMBEDDED HP SUPERCELLS. THE SEVERE THREAT MAY LAST THROUGH THE EARLY MORNING HOURS OF TUESDAY. ON TUESDAY...THE CLOSED UPPER LEVEL LOW WILL BE SLOW TO MOVE NORTHEAST...MEANING THE DYNAMICS WILL STILL BE IN PLACE FOR ORGANIZED CONVECTION. DEPENDING ON THE AMOUNT OF HEATING THAT TAKES PLACE...BUFKIT SOUNDINGS FROM WATERLOO SHOW SKINNY CAPE WITH VEERING WIND PROFILES INDICATING THE POTENTIAL OF LOW TOP SUPERCELLS DEVELOPING OVER THE NORTHEASTERN PART OF THE CWA DURING THE AFTERNOON. LOW LEVEL HODOGRAPHS WOULD SUPPORT THE POSSIBILITY OF A FEW TORNADOES. WEDNESDAY THOUGH SUNDAY...COLDER AIR WILL SETTLE IN ACROSS THE MIDWEST ON THE BACK SIDE OF THIS SYSTEM AS THE UPPER LEVEL LOW WOBBLES ACROSS THE UPPER MIDWEST. SOUNDINGS SHOW LOW STRATUS IN PLACE ON WEDNESDAY THROUGH FRIDAY...WITH THE LIGHT RAIN OR DRIZZLE LIKELY AT TIMES. IF THERE ARE A FEW BREAKS IN THE CLOUDS...H850 TEMPS STRUGGLE TO GET ABOVE 10C...SO PERHAPS A FEW THUNDERSTORMS COULD DEVELOP DURING THE AFTERNOON HOURS. LOOK FOR HIGH TEMPERATURES TO BE IN ONLY IN THE 60S...WHICH WOULD BE NEAR RECORD FOR LATE JUNE. && .AVIATION...20/06Z THUNDERSTORMS WILL MOVE ACROSS CENTRAL IOWA MONDAY MORNING PRODUCING MVFR TO IFR CONDITIONS IN AND AROUND THE THUNDERSTORMS. SFC WINDS WILL INCREASE FROM THE EAST AS A WARM FRONT APPROACHES SOUTHERN IOWA. SURFACE WIND GUSTS IN EXCESS OF 40KTS WILL OCCUR NEAR THUNDERSTORMS AS WELL WITH THE CONVECTION ON MONDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...BEITLICH AVIATION...COGIL
Hazardous weather outlook, Jun 19, 10:03 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1003 PM CDT SUN JUN 19 2011 IAZ033>039-044>050-057>062-070>075-081>086-092>097-210315- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1003 PM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO ACROSS SOUTHERN AND CENTRAL IOWA MUCH OF THE NIGHT. GOLF BALL SIZE HAIL AND DAMAGING WINDS TO 70 MPH ARE THE MAIN THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE THROUGH 2 AM PRIMARILY ACROSS THE SOUTHERN HALF OF IOWA. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY EVENING THROUGH MONDAY NIGHT IN CENTRAL IOWA. GOLF BALL SIZE OR LARGER HAIL...DAMAGING WIND TO 75 MPH AND A FEW TORNADOES WILL BE POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. THIS EVENT HAS THE POTENTIAL FOR SUBSTANTIAL SEVERE STORMS TO CONTINUE THROUGH MONDAY NIGHT WITH THE POTENTIAL FOR A FEW OVERNIGHT TORNADOES. ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY AS WELL AS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS EVENING INTO TONIGHT AS WELL AS MONDAY EVENING AND NIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL WILL LIKELY BE NEEDED MONDAY. IAZ004-005-024-210315- EMMET-KOSSUTH-HUMBOLDT- 1003 PM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT. PING PONG BALL SIZED HAIL AND DAMAGING WINDS TO 60 MPH ARE THE MAIN THREATS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE UPPER DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. GOLF BALL SIZE HAIL AND DAMAGING WIND TO 70 MPH AND A FEW TORNADOES WILL BE POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. THIS EVENT HAS THE POTENTIAL FOR SUBSTANTIAL SEVERE STORMS TO CONTINUE THROUGH MONDAY NIGHT WITH THE POTENTIAL FOR A FEW OVERNIGHT TORNADOES. ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY AS WELL AS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND WILL BE NEEDED MONDAY EVENING INTO MONDAY NIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL WILL LIKELY BE NEEDED MONDAY AS THE SITUATION EVOLVES. IAZ006-007-015>017-023-025>028-210315- WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT- FRANKLIN-BUTLER-BREMER- 1003 PM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH PING PONG BALL SIZED HAIL AND DAMAGING WIND GUSTS TO 60 MPH THE MAIN THREATS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. GOLF BALL SIZED HAIL AND DAMAGING WIND TO 70 MPH ALONG WITH A FEW TORNADOES WILL ALL BE POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. THIS EVENT HAS THE POTENTIAL FOR SUBSTANTIAL SEVERE STORMS TO CONTINUE THROUGH MONDAY NIGHT WITH THE POTENTIAL FOR A FEW OVERNIGHT TORNADOES. ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY AS WELL AS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND WILL BE NEEDED MONDAY EVENING INTO MONDAY NIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL WILL LIKELY BE NEEDED MONDAY AS THE SITUATION EVOLVES. FAB
In the hours before
Special weather statement, Jun 19, 10:57 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1057 PM CDT SUN JUN 19 2011 IAZ093-094-200500- DECATUR-RINGGOLD- 1057 PM CDT SUN JUN 19 2011 ...THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL... AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHWEST OF LAMONI...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...HEAVY RAIN WITH 1 TO 2 INCHES OF RAIN PER HOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELLSTON... KELLERTON... BEACONSFIELD... LAMONI... GRAND RIVER... LAMONI AIRPORT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Local storm report, Jun 20, 12:15 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1215 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND GST 1 W LEON 40.74N 93.77W
06/20/2011 E60 MPH DECATUR IA LAW ENFORCEMENT
HEAVY RAIN AND PEA HAIL WAS ALSO BEING REPORTED WEST OF
LEON.
&&
FBOKSASpecial weather statement, Jun 20, 12:25 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1225 AM CDT MON JUN 20 2011 IAZ047>049-058>061-072-073-200630- BOONE-DALLAS-GUTHRIE-JASPER-MADISON-MARSHALL-POLK-STORY-WARREN- 1225 AM CDT MON JUN 20 2011 ...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL IOWA... AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 39 MILES WEST OF DES MOINES TO 9 MILES NORTHEAST OF INDIANOLA...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WINDSOR HEIGHTS... RUNNELLS... DES MOINES... DALLAS CENTER... CLIVE... URBANDALE... PLEASANT HILL... GRIMES... MINBURN... JOHNSTON... DAWSON... PERRY AIRPORT... ANKENY AIRPORT... SAYLORVILLE... PRAIRIE CITY... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Local storm report, Jun 20, 12:47 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1247 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 3 E CHARITON AIRPORT 41.02N 93.30W
06/20/2011 M62 MPH LUCAS IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 20, 12:53 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1253 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM HAIL 1 E GRIMES 41.66N 93.77W
06/20/2011 E1.50 INCH POLK IA TRAINED SPOTTER
&&
CCOGILLocal storm report, Jun 20, 1:04 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
104 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM HAIL 3 NNW JOHNSTON 41.73N 93.72W
06/19/2011 M1.25 INCH POLK IA NWS EMPLOYEE
AT THE NWS OFFICE IN JOHNSTON
&&
MS JUN 11The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:10 PM CDT | Tornado Warning | DMX | Ringgold | 35 min |
| Jun 19, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 48 min |
| Jun 19, 11:14 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 18 more | 11 hr |
| Jun 19, 11:31 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 44 min |
| Jun 19, 11:37 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor | 38 min |
| Jun 19, 11:46 PM CDT | Flash Flood Warning | DMX | Ringgold, Taylor | 6 hr |
| Jun 19, 11:52 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 23 min |
| Jun 19, 11:57 PM CDT | Tornado Warning | DMX | Decatur | 22 min |
| Jun 20, 12:05 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 40 min |
| Jun 20, 12:12 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 48 min |
| Jun 20, 12:17 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Lucas, Wayne | 43 min |
| Jun 20, 12:29 AM CDT | Flash Flood Warning | DMX | Decatur, Ringgold | 6 hr |
| Jun 20, 12:39 AM CDT | Tornado Warning | DMX | Wayne | 16 min |
| Jun 20, 12:41 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 49 min |
| Jun 20, 12:49 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 26 min |
| Jun 20, 12:50 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 40 min |
| Jun 20, 1:13 AM CDT | Flash Flood Warning | DMX | Davis, Wapello | 6 hr |
| Jun 20, 1:16 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 29 min |
| Jun 20, 1:19 AM CDT | Flash Flood Warning | DMX | Clarke, Lucas | 6 hr |
| Jun 20, 1:37 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 38 min |
| Jun 20, 2:29 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 46 min |
| Jun 20, 2:53 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 37 min |
| Jun 20, 3:08 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 24 min |
| Jun 20, 3:24 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Guthrie | 36 min |
| Jun 20, 3:26 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie, Madison | 19 min |
| Jun 20, 4:26 AM CDT | River Flood Warning | DMX | Lucas, Wayne | 3 hr |
| Jun 20, 6:40 AM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 37 min |
| Jun 20, 7:09 AM CDT | River Flood Warning | DMX | Polk | 118 min |
| Jun 20, 9:01 AM CDT | River Flood Warning | DMX | Madison, Warren | 3 days |
| Jun 20, 9:46 AM CDT | River Flood Warning | DMX | Polk | 47 hr |
| Jun 20, 9:46 AM CDT | River Flood Warning | DMX | Wapello | 21 hr |
| Jun 20, 10:43 AM CDT | River Flood Warning | DMX | Polk | 47 hr |
| Jun 20, 10:43 AM CDT | River Flood Warning | DMX | Polk | 47 hr |
| Jun 20, 1:42 PM CDT | River Flood Warning | DMX | Mahaska, Wapello | 14 hr |
| Jun 20, 3:14 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Carroll, Cass and 20 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.